Kansas, 2004

Flash Flood and Flooding in Kansas, June 26 to 27, 2004

June 26 to 27, 2004 · NWS DDC · 16 events in 3 counties and zones

10 hail, 3 thunderstorm wind, 2 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 1:30 AM CST, 11 hours 52 minutes earlier.

Area forecast discussion, Jun 26, 1:30 AM CST, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 AM CDT SAT JUN 26 2004

.DISCUSSION...

DAYS 1-2...

THE MAIN CHALLENGE FOR THE FORECAST TODAY THROUGH SUNDAY NIGHT WILL
CONTINUE TO BE THE TIMING AND LOCATION OF CONVECTIVE PRECIPITATION
EPISODES ACROSS THE HIGH PLAINS IN THIS COOL, WET REGIME WE ARE
CURRENTLY IN.

SO JUST WHERE HAS OUR LATE JUNE SUMMER WARMTH GONE?  HEAD TO THE
ARCTIC  AN OMEGA BLOCK UPPER AIR LONGWAVE PATTERN HAS PUSHED VERY
HIGH MIDDLE-UPPER TROPOSPHERIC HEIGHT ANOMALIES INTO THE ARCTIC
REGIONS OF THE YUKON AND NORTHWEST TERRITORIES OF NORTHWEST CANADA.
INUVIK (IN THE NORTHWEST TERRITORIES OF CANADA)...LOCATED TWO
DEGREES LATITUDE NORTH OF THE ARCTIC CIRCLE...RECORDED AN EARLY
EVENING TEMPERATURE OF 86F, AND MAYO, YUKON TERRITORY (3 DEGREES
LATITUDE SOUTH OF THE ARCTIC CIRCLE) RECORDED A TEMPERATURE OF 93F
ALSO AT 00Z.

MEANWHILE, THE UNSEASONABLY COOL LOWER TROPOSPHERIC TEMPERATURES
CONTINUE TO ENCOMPASS MUCH OF THE LOWER 48 STATES EAST OF THE
ROCKIES.  MUCH OF THE DIURNALLY ENHANCED CONVECTIVE EPISODES, DAY
AFTER DAY, HAVE BEEN LOCATED IN PROXIMITY TO THE STRONGEST 700MB
FRONTOGENETIC FORCING, AND AT 00Z, THE 700MB FRONT STRETCHED FROM
WYOMING INTO THE CENTRAL PLAINS STATES.  GIVEN THE LACK OF DEEP
MOISTURE ACROSS THE CENTRAL PLAINS, THUNDERSTORMS HAVE BEEN RATHER
BENIGN IN NATURE AND MAINLY FORCED BY TERRAIN OVER EASTERN COLORADO
AND WYOMING.  EARLY THIS MORNING, ONE SUCH CLUSTER OF CONVECTION,
ALBEIT WEAK, WAS MOVING SLOWLY EAST INTO FAR EASTERN
COLORADO/NORTHWEST KANSAS.  THIS IS BEING MAINTAINED BY A VERY
SUBTLE S/WV DISTURBANCE MOVING EAST THROUGH THIS AREA.  BY LATE
AFTERNOON THIS UPPER DISTURBANCE WILL MOVE ACROSS THE CENTRAL
PLAINS...ENHANCING 850-700MB WARM ADVECTION OUT AHEAD OF IT AS WELL
AS FRONTOGENETIC FORCING IN THIS LAYER.

GIVEN THE LACK OF ANY CAP, IT WONT TAKE MUCH FORCING TO INITIATE
CONVECTIVE CLUSTERS.  THE ETA, UKMET, AND GFS ALL SEEM TO AGREE ON
ONE OR TWO MCSS DEVELOPING LATE THIS AFTERNOON ACROSS WESTERN
KANSAS AND SOUTHEASTERN COLORADO.  WILL GO WITH HIGHEST POPS OVER
THE WESTERN HALF OF THE CWA (50-60) MAINLY LATE AFTERNOON TO ROUGHLY
09Z.  AS THE WEAK UPPER DISTURBANCE MOVES EAST OVERNIGHT TONIGHT,
WILL MOVE THE HIGHEST POPS INTO THE SOUTHEASTERN 1/3 OF THE CWA.
DEPENDING ON HOW FAR SOUTH THE LOW LEVEL FORCING MOVES EARLY SUNDAY,
WE MAY SEE A REGENERATION OF CONVECTION IN THE FAR SOUTHERN
ZONES...WHICH IS WHAT THE GFS IS SUGGESTING AT THIS TIME...THUS WILL
CARRY 40 POPS THROUGH SUNDAY AND SUNDAY NIGHT.  TEMPERATURES WILL
CONTINUE TO BE A GOOD 15 TO 20 DEGREES BELOW AVERAGE FOR HIGHS
TODAY AND SUNDAY.

DAYS 3-7...

MINOR TWEAKS ONLY.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 74 59 77 61 / 50 50 40 30
GCK 73 56 77 59 / 60 60 30 30
EHA 76 58 78 60 / 60 60 30 30
LBL 76 59 77 62 / 60 60 40 40
HYS 73 59 77 60 / 60 60 30 30
P28 76 62 79 62 / 30 40 40 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/15
Hazardous weather outlook, Jun 26, 11:16 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 PM CDT SAT JUN 26 2004

KSZ030-043>045-061>064-074>077-084>086-271100-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-MORTON-NESS-
SCOTT-SEWARD-STANTON-STEVENS-TREGO-
1216 PM CDT (1116 AM MDT) SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP RAPIDLY BETWEEN 3 AND 6 PM. SOME STORMS
WILL BE SEVERE WITH HAIL UP TO QUARTER SIZE. THE BEST CHANCE OF
SEVERE STORMS THIS AFTERNOON AND TONIGHT WILL BE WEST OF A LINE FROM
HUGOTON TO SCOTT CITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY AS A WEAK FRONT
REMAINS IN THE VICINITY OF SOUTHWEST KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

KSZ031-046-065-066-078>081-087>090-271100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-MEADE-PAWNEE-PRATT-
RUSH-STAFFORD-
1216 PM CDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON, BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY AS A WEAK FRONT
REMAINS IN THE VICINITY OF SOUTHWEST KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

FINCH

The radar

The Dodge City radar (KDDC), 146 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.

Hail, Stanton

When
June 26, 1:22 PM CST
Where
Stanton County, 4 mi NW of Big Bow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.600, -101.617

Hail, Stanton

When
June 26, 1:35 PM CST
Where
Stanton County, 8 mi N of Big Bow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.683, -101.567

Hail, Grant

When
June 26, 1:39 PM CST
Where
Grant County, 8 mi W of Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -101.517

Hail, Stanton

When
June 26, 1:55 PM CST
Where
Stanton County, 6 mi N of Big Bow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -101.567

Hail, Stanton

When
June 26, 2:03 PM CST
Where
Stanton County, 5 mi N of Big Bow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -101.567

Hail, Grant

When
June 26, 2:30 PM CST
Where
Grant County, 8 mi NW of Ulysses
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -101.467

Hail, Stanton

When
June 26, 3:24 PM CST
Where
Stanton County, 8 mi SE of Johnson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -101.650

Thunderstorm Wind, Stanton

When
June 26, 3:24 PM CST
Where
Stanton County, 8 mi SE of Johnson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -101.650

Hail, Grant

When
June 26, 3:30 PM CST
Where
Grant County, 10 mi SW of Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.483, -101.500

Thunderstorm Wind, Morton

When
June 26, 3:50 PM CST
Where
Morton County, 13 mi NE of Richfield
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.400, -101.617

Hail, Morton

When
June 26, 3:50 PM CST
Where
Morton County, 13 mi NE of Richfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.400, -101.617

Thunderstorm Wind, Morton

When
June 26, 4:10 PM CST
Where
Morton County, 11 mi E of Richfield
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.267, -101.583

Hail, Morton

When
June 26, 6:50 PM CST
Where
Morton County, Elkhart
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.000, -101.900

Flash Flood, Morton

When
June 26, 6:53 PM CST to 7:53 PM CST
Where
Morton County, 4 mi N of Rolla
Reported by
LAW ENFORCEMENT
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Water was flowing over highway 51

Flood, Morton

When
June 26, 7:55 PM CST
Where
Morton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Water was flowing over highway 27 five miles north of Elkhart

Flood, Morton

When
June 27, 12:00 AM CST
Where
Morton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Roads 2 miles north of Elkhart were barricaded due to flooding

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408030, 5408031, 5408032, 5408033, 5408034, 5408035, 5408036, 5408037, 5408038, 5408039, 5408363, 5408364, 5408365, 5408366, 5408367, 5408368.